Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1968, Volume 36, Issue 3

Theory of Consumer Behavior When Prices Enter the Utility Function<497:TOCBWP>2.0.CO;2-0
p. 497-510

Peter Jason Kalman

In this paper, an extension of the theory of consumer behavior to cover situations when prices enter the utility function is considered. In Section 1 we formulate the problem. In Section 2 we derive a generalized Slutsky equation of which the traditional Slutsky equation is a special case. We investigate the class of utility functions that yield homogeneous of degree zero in prices and income demand functions and also see that these can't exist for a certain class of utility functions. We then establish theorems on "substitutable" and "complementary" commodities which are not, in general, valid for the traditional theory. Finally, a set of qualitative restrictions on demand functions is deduced, of which a subset is identical to the traditional restrictions.

Log In To View Full Content

Journal News